The Annals of Applied Probability

Normal convergence problem? Two moments and a recurrence may be the clues

Boris Pittel

Full-text: Open access


For various global characteristics of large size combinatorial structures, such as graphs, trees, one can usually estimate the mean and the variance, and also obtain a recurrence for the generating function, with the structure size n serving as the recursive parameter. As a heuristic principle based on our experience, we claim that such a characteristic is asymptotically normal if the mean and the variance are "nearly linear" in n. The technical reason is that in such a case the moment generating function (the characteristic function) of the normal distribution with the same two moments "almost" satisfies the recurrence. Of course, an actual proof may well depend on a magnitude of the relative error, and the latter is basically determined by degree of nonlinearity of the mean and the variance. We provide some new illustrations of this paradigm. The uniformly random tree on n-labelled vertices is studied. Using and strengthening the earlier results of Meir and Moon, we show that the independence number is asymptoticaly normal, with mean $\rhon$ and variance $\sigma^2n, (\sigma^2 = \rho(1-\rho-\rho^2)(1+\rho)^{-1})$; here $\rho \approx 0.5671$ is the root of $xe^x = 1$. As a second example, we prove that--in the rooted tree--the counts of vertices with total progeny of various sizes form an asymptotically Gaussian sequence. This is an extension of Rényi's result on asymptotic normality of the number of leaves in the random tree. In both cases we establish convergence of the generating function. Finally we show that the overall number of ways to extend, totally, the tree-induced partial order is lognormal in the limit, with mean and variance roughly $\logn!-an$ and $bn \log n$. The proof is based on convergence of the cumulants of the generating function.

Article information

Ann. Appl. Probab., Volume 9, Number 4 (1999), 1260-1302.

First available in Project Euclid: 21 August 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability 60F05: Central limit and other weak theorems 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 05C05: Trees 05C70: Factorization, matching, partitioning, covering and packing 05C78: Graph labelling (graceful graphs, bandwidth, etc.)

Normal convergence moments generating functions recurrencies random trees independence number linear extensions


Pittel, Boris. Normal convergence problem? Two moments and a recurrence may be the clues. Ann. Appl. Probab. 9 (1999), no. 4, 1260--1302. doi:10.1214/aoap/1029962872.

Export citation


  • [1] Aldous, D. and Pitman, J. (1997). The standard additive coalescent, Technical Report 484, Dept. Statistics, Univ. California, Berkeley.
  • [2] Alon, N., Bollob´as, B., Brightwell, G. and Janson, S. (1994). Linear extensions of a random partial order. Ann. Appl. Probab. 4 108-123.
  • [3] Aronson, J., Frieze, A. and Pittel, B. (1998). A maximum matching greedy on sparse random graphs: Karp-Sipser revisited. Random Structures Algorithms 12 111-177.
  • [4] Curtiss, J. H. (1942). A note on the theory of moment generating functions. Ann. Math. Statist. 13 430-433.
  • [5] Devroy e, L. (1991). Limit laws for local counters in random binary search trees. Random Structures and Algorithms 2 303-315.
  • [6] Dy er, M., Frieze, A. and Pittel, B. (1993). The average performance of the greedy matching algorithm. Ann. Appl. Probab. 3 526-552.
  • [7] Fill, J. A. (1996). On the distribution of binary search trees under the random permutation model. Random Structures Algorithms 8 1-25.
  • [8] Karp, R. M. and Sipser, M. (1981). Maximum matchings in sparse random graphs. In Proceedings of the Twenty-second Annual IEEE Sy mposium Foundations of Computing 364-375. IEEE, New York.
  • [9] Knuth, D. E. (1973). The Art of Computer Programming 1. Sorting and Searching. AddisonWesley, Reading, MA.
  • [10] Knuth, D. E. and Sch ¨onhage, A. (1978). The expected linearity of a simple equivalence algorithm. Theoret. Comput. Sci. 6 281-315.
  • [11] Knuth, D. E. and Pittel, B. (1989). A recurrence related to trees. Proc. Amer. Math. Soc. 105 335-349.
  • [12] Mahmoud, H. M. and Pittel, B. (1989). Analy sis of the space of search trees under the random insertion algorithm. J. Algorithms 10 52-75.
  • [13] Meir, A. and Moon, J. W. (1973). The expected node-independence number of random trees. Proc. Konink. Nederl. Akad. Wetensch. 76 335-341.
  • [14] Meir, A. and Moon, J. W. (1977). Packing and covering constants for certain families of trees I. J. Graph Theory 1 157-174.
  • [15] Meir, A. and Moon, J. W. (1977). Packing and covering constants for certain families of trees II. Trans. Amer. Math. Soc. 233 167-178.
  • [16] Meir, A. and Moon, J. W. (1988). On maximal independent sets of nodes in trees. J. Graph Theory 12 265-283.
  • [17] Meir, A. and Moon, J. W. (1998). On the log-product of the subtree-sizes of random trees. Random Structures Algorithms 12 197-212.
  • [18] Pittel, B. (1987). An urn model for cannibal behavior. J. Appl. Probab. 27 522-526.
  • [19] Pittel, B. (1990). On tree sensus and the giant component in sparse random graphs. Random Structures Algorithms 1 311-332.
  • [20] Pittel, B. (1997). On a likely shape of the random Ferrers diagram. Adv. in Appl. Math. 18 432-488.
  • [21] R´eny i, A. (1959). Some remarks on the theory of trees. Publ. Math. Inst. Hungar. Acad. Sci. 4 73-85.
  • [22] Steele, J. M. (1987). Gibbs' measures on combinatorial objects and the central limit theorem for an exponential family of random trees. Probab. Engrg. Inform. Sci. 1 47-59.
  • [23] Szalay, M. and Tur´an, P. (1978). On some problems of the statistical theory of partitions with application to characters of the sy mmetric group III. Acta Math. Acad. Sci. Hung. 32 129-155.
  • [24] Yao, A. C. (1976). On the average behavior of set merging algorithms. In Proceedings of the Eighth Annual ACM Sy mposium on Theory of Computing 192-195.
  • [25] Yao, A. C. (1985). On the expected performance of path compression algorithms. SIAM J. Comput. 14 129-133.